Hail, York
- When
- September 11, 4:15 PM EST
- Where
- York County, 0.53 mi E of Nashville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.900, -76.860
Strong to marginally severe thunderstorms produced penny to quarter sized hail in York County during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Strong to marginally severe thunderstorms produced penny to quarter sized hail in York County during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 11, 2:12 PM EST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 312 PM EDT SUN SEP 11 2011 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING AS A SLOW MOVING UPPER LOW SLOWLY OPENS UP AND BEGINS LIFTING UP AND OUT OF THE REGION. A SERIES OF COLD FRONTS WILL BRING A RETURN OF SHOWERS FOR MIDWEEK BEFORE USHERING IN COOLER...DRIER AND MORE AUTUMN-LIKE AIR BY THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... THE STUBBORN UPPER LOW REMAINS THE MAIN WEATHER PLAYER AS IT BEGRUDGINGLY LOOSENS ITS GRIP ON THE REGION. SHORTWAVE SLIDING ACROSS THE MASON/DIXON LINE THROUGH THIS EVENING COUPLED WITH WELL DEFINED JET TAKING AIM AT THE MID ATL REGION WILL BRING DECENT INSTABILITY WITH CAPES IN THE 1000-2000J RANGE...AND SCT SHOWERS/TSTMS ALREADY ONGOING ACROSS CENTRAL PA. THESE WILL CONTINUE INTO THE EARLY EVENING HOURS...WITH AXIS SHIFTING GRADUALLY TO THE SE. CANNOT RULE OUT A STRONGER PULSE STORM OR TWO IN THE MODERATELY HIGH CAPE ENVIRONMENT...WITH BEST CHANCES LATE THIS AFTERNOON IN THE SE. LINGERING CONVECTIVE ACTIVITY WILL DIMINISH WITH THE LOSS OF HEATING OVERNIGHT. LOWS ARE EXPECTED TO AVERAGE IN THE MID 50S TO LOWER 60S WITH PATCHY DENSE FOG FORMING. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... THE LAST OF THE TROF ALOFT IS FCST TO FINALLY LIFT OUT. WE WILL NOT BE IN THE BEST QUAD OF THE JET AS THE BROAD TROF AXIS IS PROGGED THROUGH BY AROUND MID DAY...SO CHANCES FOR RAIN SHUD BE LOWER THAN TODAY...ISOLATED ACTIVITY. HOWEVER THE SHORT RANGE GUIDANCE STILL DEVELOPS SOME IMPRESSIVE CAPE SO A STRONGER STORM WILL STILL BE A POSSIBILITY. TEMPS WILL ONCE AGAIN BE ABOVE NORMAL FOR MID SEP...QUITE PLEASANT REGION-WIDE. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... MODELS/ENSEMBLES ALL FINALLY OPEN THE UPPER LOW AND LIFT IT AWAY ALLOWING THE WESTERLIES TO GET BACK IN CONTROL OF THE PATTERN AT OUR LATITUDE. AFTER A MILD COUPLE OF DAYS TO START THE WEEK...WE START TO SEE A FAIRLY CHILLY AIRMASS DROPPING INTO THE GR LAKES UNDER A DEVELOPING BROAD CYCLONIC FLOW PATTERN APPROACHING THE NERN US. AT LEAST A COUPLE OF FRONTS ARE DEPICTED SLIDING THROUGH THE REGION WITH THE CHANCE OF SOME SPOTTY PRECIP MAINLY FROM LATER TUESDAY INTO EARLY THURS. THE END OF THE WEEK PROMISES TO BE FAIR AND WITH A TASTE OF FALL IN THE AIR. IT WILL BE RATHER COOL WITH DAY TIME HIGHS BY THURSDAY AVERAGING 5 TO 10 DEG BELOW NORMAL. THE MAIN THING WE HAVE TO LOOK FORWARD TO IS FOR IT TO FINALLY TURN DRIER. REGIONAL RIVERS AND STREAMS ARE DROPPING AFTER OUR RECENT RECORD SETTING RAINS...AND OTHER THAN LOCALIZED SHORT TERM ISSUES OVER THE NEXT COUPLE OF DAYS...THAT TREND SHOULD CONTINUE. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... SCATTERED CONVECTION WILL AFFECT ALL OF CENTRAL PA THROUGH EARLY EVENING...THOUGH MAY LINGER THROUGH 03Z IN THE SE. THIS WILL BRING OCCASIONAL LOCAL RESTRICTIONS TO TAF SITES. OTHERWISE CONDITIONS WILL BE VFR. OVERNIGHT...WE AGAIN EXPECT FOG TO DEVELOP AS DEWPOINTS REMAIN HIGHER THAN MODEL FORECASTS. THIS WILL ALSO BRING SOME LOW CLOUDS BACK INTO THE AREA LATER TONIGHT LINGERING THROUGH THE MORNING AS THE FOG LIFTS/DISSIPATES. ISOLATED TSTMS POSS ON MON...BUT OVERALL A PRIMARILY VFR DAY. OUTLOOK... MON...MVFR/IFR IN FOG EARLY. THEN PRIMARILY VFR WITH ISOLD TSTMS. TUE...MVFR/IFR IN FOG EARLY. THEN VFR. WED...VFR...WITH OCNL MVFR IN SHWRS. THU-FRI...MAINLY VFR. && .HYDROLOGY... BLOOMSBURG...DANVILLE...AND LANCASTER ARE ALL STILL ABOVE FLOOD STAGE BUT DROPPING. HARRISBURG IS NOW BELOW FLOOD STAGE SO THE WARNING HAS BEEN CANCELLED. ONLY SPOTTY AND TRANSIENT SHOWERS ARE EXPECTED EACH AFTN INTO MONDAY OR TUESDAY. HOWEVER...HIGHLY LOCALIZED VERY HEAVY RAIN FROM THUNDERSTORMS COULD AGAIN LEAD TO RAPID RISES ON STREAMS AND CREEKS. FFG IN MOST SPOTS IS ONLY 0.5 TO 0.75 INCHES IN AN HOUR. SOME OF THE SMALLER GAGES LIKE LOYALSOCKVILLE HAVE BEEN DAMAGED AND UNTIL THEY ARE FIXED OR REPLACED BY THE USGS - THEY WILL NOT BE REPORTING. ADDITIONAL INFORMATION CAN BE FOUND AT: WWW.ERH.NOAA.GOV/ERH/MARFC && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE/RXR NEAR TERM...RXR SHORT TERM...RXR LONG TERM...LA CORTE AVIATION...RXR HYDROLOGY...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 358 AM EDT SUN SEP 11 2011 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-120800- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 358 AM EDT SUN SEP 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 446 PM EDT SUN SEP 11 2011 PAZ063>065-112130- ADAMS PA-CUMBERLAND PA-YORK PA- 446 PM EDT SUN SEP 11 2011 ...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND...NORTH CENTRAL ADAMS AND NORTHWESTERN YORK COUNTIES... AT 448 PM EDT...A STRONG THUNDERSTORM WAS NEAR PINE GROVE FURNACE... MOVING EAST AT 10 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL AFFECT CARLISLE...MOUNT HOLLY SPRING...BOILING SPRINGS AND YORK SPRINGS. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 227 AND 231...I-81 BETWEEN MILE MARKERS 33 AND 54. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE 15. LAT...LON 4026 7710 4006 7695 3994 7730 4010 7742 FORECASTER: DEVOIR
The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348720, 348722, 348723, 348721, 348724.